Oklahoma, 2007

Flash Flooding in Oklahoma, September 8, 2007

September 8, 2007 · NWS TSA · 5 events in 4 counties and zones

Flash flooding occurred in northeast Oklahoma during the early morning hours.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$55,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS TSA wrote it up.

Flash flooding occurred in northeast Oklahoma during the early morning hours.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tulsa, OK wrote its last area forecast discussion before the first event at Sep 7, 8:21 PM CST, 4 hours 59 minutes earlier.

Area forecast discussion, Sep 7, 8:21 PM CST, 4 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TULSA OK
921 PM CDT FRI SEP 7 2007

.DISCUSSION...
REGIONAL SFC ANALYSIS SHOWS SYNOPTIC SFC FRONTAL ZONE DRAPED FROM
NE KANSAS INTO OK PANHANDLE...BEST REFLECTED IN DEW POINT
ANALYSIS. OCCASIONAL SHOWERS AND THUNDERSTORMS HAVE BEEN
DEVELOPING THROUGH THE EVENING ALONG AN APPARENT BOUNDARY FROM
APPROX KHBR-KMLC. AREA NORTH OF THIS BOUNDARY AND SOUTH OF FRONT
WILL BE THE FOCUS OF HEAVIEST RAINS OVERNIGHT AS MOISTURE
TRANSPORT INCREASES OVERNIGHT WITH NOCTURNAL STRENGTHENING OF LOW
LEVEL JET. FOR THE MOST PART THIS WILL OCCUR AFTER MIDNIGHT WHEN
LOW LEVEL JET BEGINS TO VEER TO SW DIRECTION...AT WHICH TIME 00Z
RUC SHOWS STRONG MOISTURE TRANSPORT INTO NE OKLAHOMA AND NW
ARKANSAS ALONG 305-310K ISENTROPIC SFC. SHOULD BE A TIGHT
GRADIENT IN PRECIP CHANCE AND RESULTANT QPF JUST SOUTH OF I-40.
00Z OUN SOUNDING PRECIP H2O VALUE IN EXCESS OF 2 INCHES...SO
NEEDLESS TO SAY PLENTY OF MOISTURE AVAILABLE. ALL THIS AMOUNTS TO
A REAL FANCY WAY OF SAYING THAT FLASH FLOOD WATCH WILL BE LEFT AS
IS. WILL SEND AN UPDATE TO REFLECT CURRENT POP TRENDS BUT NO MAJOR
CHANGES TO THE GOING FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
TUL   73  82  71  87 / 100  90  60  30
FSM   74  85  72  85 /  70  90  80  60
MLC   74  85  72  84 /  70  70  70  40
BVO   70  81  66  86 /  90  80  40  20
FYV   70  81  68  82 /  90  90  80  50
BYV   70  79  68  82 /  90  90  80  60
MKO   73  83  71  85 /  90  90  70  40
MIO   70  81  67  85 / 100  80  50  20
F10   73  84  71  84 / 100  80  60  40
HHW   73  87  73  86 /  30  50  50  40

&&

.TSA WATCHES/WARNINGS/ADVISORIES...
OK...FLASH FLOOD WATCH UNTIL 7 PM SATURDAY FOR OKZ054-OKZ055-OKZ056-
     OKZ057-OKZ058-OKZ059-OKZ060-OKZ061-OKZ062-OKZ063-OKZ064-
     OKZ065-OKZ066-OKZ067-OKZ068-OKZ069-OKZ070-OKZ071-OKZ072.

AR...FLASH FLOOD WATCH UNTIL 7 PM SATURDAY FOR ARZ001-ARZ002-ARZ010-
     ARZ011-ARZ019-ARZ020.

&&

SHORT TERM...14
LONG TERM....99
Hazardous weather outlook, Sep 7, 2:07 PM CST, 11 hours 13 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TULSA OK
307 PM CDT FRI SEP 7 2007

ARZ001-002-010-011-019-020-029-OKZ049-053>076-081000-
ADAIR OK-BENTON AR-CARROLL AR-CHEROKEE OK-CHOCTAW OK-CRAIG OK-
CRAWFORD AR-CREEK OK-DELAWARE OK-FRANKLIN AR-HASKELL OK-LATIMER OK-
LE FLORE OK-MADISON AR-MAYES OK-MCINTOSH OK-MUSKOGEE OK-NOWATA OK-
OKFUSKEE OK-OKMULGEE OK-OSAGE OK-OTTAWA OK-PAWNEE OK-PITTSBURG OK-
PUSHMATAHA OK-ROGERS OK-SEBASTIAN AR-SEQUOYAH OK-TULSA OK-WAGONER OK-
WASHINGTON OK-WASHINGTON AR-
257 PM CDT FRI SEP 7 2007

...SIGNIFICANT RAINFALL EXPECTED WITH POTENTIAL FLOODING OVER PARTS
OF THE AREA THROUGH SUNDAY...

THIS OUTLOOK IS FOR NORTHWEST AND WEST CENTRAL ARKANSAS AS WELL AS
MUCH OF EASTERN OKLAHOMA.

.DAY ONE...TODAY AND TONIGHT.

SEVERE THUNDERSTORM.
	RISK...LIMITED.
	AREA...ENTIRE REGION.
	ONSET...ONGOING.

FLASH FLOOD.
	RISK...ELEVATED.
	AREA...NORTHEAST AND EAST CENTRAL OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTH OF A LINE FROM OKEMAH OKLAHOMA TO
                                HUNTSVILLE ARKANSAS.

HEAVY RAIN.
	RISK...ELEVATED.
	AREA...NORTHEAST AND EAST CENTRAL OKLAHOMA AND NORTHWEST ARKANSAS.
	ONSET...ONGOING.

	AREA AT GREATEST RISK...NORTH OF A LINE FROM OKEMAH OKLAHOMA TO
                                HUNTSVILLE ARKANSAS.

DISCUSSION...
A COLD FRONT WILL PROGRESS TO NEAR THE KANSAS/OKLAHOMA BORDER TODAY. A
VERY MOIST AND MODERATELY UNSTABLE AIR MASS IS IN PLACE ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS AHEAD OF THE FRONT.
SURFACE-BASED THUNDERSTORMS WILL DEVELOP ALONG AND SOUTH OF THE
FRONT THIS AFTERNOON. ALTHOUGH MOST CONVECTIVE ACTIVITY IS
EXPECTED TO BE MULTI-CELLULAR...THE AMOUNT OF INSTABILITY COMBINED
WITH A DECENT AMOUNT OF LOW LEVEL WIND SHEAR COULD RESULT IN SOME
STORM-SCALE ORGANIZATION WITH LARGE HAIL AND STRONG DOWNBURST WINDS
POSSIBLE IN THE STRONGEST STORMS.

DUE TO THE TROPICAL NATURE OF THE ATMOSPHERE OVER THE REGION...
THUNDERSTORMS WILL BE PROFICIENT HEAVY RAIN PRODUCERS. EXCESSIVE
RAINFALL AND FLASH FLOODING IS POSSIBLE ACROSS NORTHEASTERN AND
EAST CENTRAL OKLAHOMA AND NORTHWEST ARKANSAS THROUGH TONIGHT AND
THUS A FLASH FLOOD WATCH IS IN EFFECT GENERALLY ALONG AND NORTH OF
I-40.

SPOTTER AND EMERGENCY MANAGEMENT ACTION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY.
SATURDAY...THUNDERSTORM POTENTIAL...HEAVY RAIN POTENTIAL.
SUNDAY...THUNDERSTORM POTENTIAL.
MONDAY...THUNDERSTORM POTENTIAL.
TUESDAY...THUNDERSTORM POTENTIAL.
WEDNESDAY...NO HAZARDS.
THURSDAY...NO HAZARDS.

EXTENDED DISCUSSION...
THE COLD FRONT MOVING INTO THE NORTHERN PORTION OF OKLAHOMA TODAY
WILL VERY SLOWLY PROGRESS SOUTHWARD THIS WEEKEND AND EARLY NEXT
WEEK. MOIST AND UNSTABLE AIR WILL CONTINUE TO BE PLENTIFUL ALONG
AND AHEAD OF THE FRONT AND THUS WIDESPREAD SHOWER AND THUNDERSTORM
ACTIVITY WILL PERSIST OVER THE REGION AS THE FRONT MOVES ACROSS
EASTERN OKLAHOMA AND NORTHWEST ARKANSAS. DRIER AIR IS EXPECTED TO
SPREAD INTO THE SOUTHERN PLAINS BY THE MIDDLE OF NEXT WEEK ENDING
THE RAIN CHANCES.

WWW.SRH.NOAA.GOV/TULSA CONTAINS ADDITIONAL TABULAR AND GRAPHICAL
INFORMATION.

In the hours before

Special weather statement, Sep 7, 7:58 PM CST, 5 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
858 PM CDT FRI SEP 7 2007

OKZ054-080300-
OSAGE OK-
858 PM CDT FRI SEP 7 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1000 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     NORTHERN OSAGE

AT 858 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 2 MILES
WEST OF FORAKER...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT WILL BE
AFFECTED BY THIS STORM INCLUDE...SHIDLER...OKESA...PEARSONIA...
BIGHEART...FORAKER...HULAH AND GRAINOLA.

THIS STORM IS PRODUCING VERY HEAVY RAIN AND POSSIBLY SOME SMALL
HAIL. ONE TO TWO INCHES OF RAIN IS POSSIBLE FROM THIS STORM AS IT
MOVES ACROSS NORTH OSAGE COUNTY.

LAT...LON 3699 9669 3677 9670 3669 9601 3698 9601
Special weather statement, Sep 7, 9:09 PM CST, 4 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1009 PM CDT FRI SEP 7 2007

OKZ054>056-080400-
NOWATA OK-OSAGE OK-WASHINGTON OK-
1009 PM CDT FRI SEP 7 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1100 PM CDT
FOR THE FOLLOWING COUNTIES:

IN NORTHEAST OKLAHOMA
     NORTHWESTERN NOWATA...NORTHERN WASHINGTON AND NORTHEASTERN OSAGE

AT 1009 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 5
MILES NORTH OF BIGHEART...MOVING EAST AT 15 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...WANN...BIGHEART...HULAH...
DEWEY AND COPAN.

THIS STORM IS PRODUCING HEAVY RAIN OF OVER AN INCH IN LESS THAN AN
HOUR. SMALL HAIL AND BRIEF GUSTY WINDS ARE ALSO POSSIBLE.

LAT...LON 3700 9629 3677 9628 3676 9572 3699 9574
Special weather statement, Sep 7, 9:43 PM CST, 3 hours 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1043 PM CDT FRI SEP 7 2007

OKZ064-080445-
CREEK OK-
1043 PM CDT FRI SEP 7 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL 1145 PM CDT
FOR THE FOLLOWING COUNTY:

IN NORTHEAST OKLAHOMA
     CREEK

AT 1043 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES WEST OF MILFAY...MOVING NORTHEAST AT 10 MPH. SOME LOCATIONS
THAT WILL BE AFFECTED BY THIS STORM INCLUDE...BRISTOW...MILFAY...
SLICK...DEPEW...SHAMROCK...DRUMRIGHT AND KELLYVILLE.

THIS STORM WILL BE CAPABLE OF PRODUCING WIND GUSTS TO 50 MPH.
RESIDENTS IN THESE AREAS SHOULD REMAIN ALERT IN CASE THE SIGNIFICANT
WEATHER ALERT IS UPGRADED TO A WARNING.

LAT...LON 3598 9660 3565 9661 3565 9619 3603 9622
Special weather statement, Sep 7, 10:01 PM CST, 3 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE TULSA OK
1101 PM CDT FRI SEP 7 2007

OKZ070-080500-
MUSKOGEE OK-
1101 PM CDT FRI SEP 7 2007

THE NATIONAL WEATHER SERVICE IN TULSA HAS ISSUED A
SIGNIFICANT WEATHER ALERT EFFECTIVE UNTIL MIDNIGHT CDT
FOR THE FOLLOWING COUNTY:

IN EAST CENTRAL OKLAHOMA
     NORTHERN MUSKOGEE

AT 1101 PM CDT...DOPPLER RADAR INDICATED A STRONG THUNDERSTORM 4
MILES SOUTHEAST OF TAFT...MOVING EAST AT 10 MPH. SOME LOCATIONS THAT
WILL BE AFFECTED BY THIS STORM INCLUDE...MUSKOGEE...SUMMIT AND TAFT.

THIS STORM IS PRODUCING VERY HEAVY RAIN. DUE TO ITS SLOW MOVEMENT
LOCAL RAINFALL AMOUNTS OF NEAR 2 INCHES CAN BE EXPECTED NEAR THIS
STORM.

LAT...LON 3577 9560 3560 9556 3567 9531 3581 9533

The radar

The Tulsa radar (KINX), 35 km away, was scanning. The volume nearest the first event began at 07:19 UTC.

Open the radar archive at this moment

Event by event

5 flash flood. Local standard time, as filed.

Flash Flood, Tulsa

When
September 8, 1:20 AM CST to 3:30 AM CST
Where
Tulsa County, Tulsa
Cause
Heavy Rain
Property damage
$30,000
Reported by
Law Enforcement
Coordinates
36.150, -95.950

Heavy rain caused widespread severe street flooding across the City of Tulsa. Numerous vehicles were stranded in the flood waters. The worst reports of flooding were on Sheridan Avenue between 42nd and 46th Street South where water was three to four feet deep. Cars were stranded in the high water.

Flash Flood, Wagoner

When
September 8, 2:35 AM CST to 4:00 AM CST
Where
Wagoner County, 2 mi E of Broken Arrow
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.050, -95.744

Heavy rains caused roads to be flooded in the eastern part of Broken Arrow.

Flash Flood, Tulsa

When
September 8, 3:50 AM CST to 7:00 AM CST
Where
Tulsa County, 3 mi S of Collinsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
36.327, -95.830

Highway 20 was closed due to flooding between Highway 169 and the Rogers County border. Up to four feet of water was over the road.

Flash Flood, Creek

When
September 8, 6:50 AM CST to 8:00 AM CST
Where
Creek County, Oilton
Cause
Heavy Rain
Property damage
$25,000
Reported by
Law Enforcement
Coordinates
36.080, -96.580

Heavy rains caused secondary roads around Oilton to be flooded. Some roads were washed out.

Flash Flood, Rogers

When
September 8, 8:00 AM CST to 9:30 AM CST
Where
Rogers County, Talala
Cause
Heavy Rain
Reported by
Public
Coordinates
36.530, -95.680

Heavy rain caused flooding of secondary roads near Talala.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2007Every state in 2007This day in weather historyWarnings in Oklahoma, September 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 59206, 59207, 59208, 59209, 59210.